New York, 2014

Flash Flooding in New York, July 28, 2014

July 28, 2014 · NWS BUF · 5 events in 3 counties and zones

Low pressure slowly moved across western and central New York and brought heavy rains and embedded thunderstorms to the region. Rainfall totaled three to six inches during the afternoon hours and resulted in flash flooding in several areas of the Finger Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure slowly moved across western and central New York and brought heavy rains and embedded thunderstorms to the region. Rainfall totaled three to six inches during the afternoon hours and resulted in flash flooding in several areas of the Finger Lakes region. In Monroe County, flooding was reported in Riga, Caledonia and South Chili. The New York State Thruway was forced to close between exits 46 and 47. In Livingston County, flooding occurred in Avon and Littleville. In Avon, seventy children were evacuated from a daycare center due to the flooding. Littleville Road was washed out near Little Conesus Creek. In Ontario, flooding was more extensive as numerous roads were closed. In Honeoye a bridge on Cole Road and in Bristol portions of Egypt Road washed out. In the Town of Richmond Center, four families were evacuated from their homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 28, 7:24 AM EST, 36 minutes earlier.

Area forecast discussion, Jul 28, 7:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
824 AM EDT MON JUL 28 2014

.SYNOPSIS...
LOW PRESSURE LOCATED ACROSS SOUTHCENTRAL NEW YORK WILL CONTINUE TO
DEEPEN AS IT MOVES INTO NEW ENGLAND TONIGHT. THIS WILL BRING HEAVY
RAIN TO PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK TODAY. RAIN
WILL TAPER OFF FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA FROM
LATER MONDAY AFTERNOON INTO THE EARLY OVERNIGHT. A COOLER PATTERN
WILL THEN SET UP THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS THIS MORNING SHOWING AREAS OF WIDESPREAD SHOWERS
WITH VARYING INTENSITY ACROSS THE ENTIRE AREA THIS MORNING. THERE IS
ALSO SOME EMBEDDED THUNDER IN THE STRONGEST SHOWERS. THIS APPEARS TO
BE MAINLY RIGHT UNDER AND JUST AHEAD OF THE UPPER LOW. AS THIS
FEATURE PULLS EAST LATER TODAY...THUNDER CHANCES WILL DECREASE.

LEADING EDGE OF DEFORMATION AXIS WILL PIVOT SOUTHEASTWARD ACROSS
WESTERN NY THIS MORNING...THEN INTO NORTHCENTRAL NEW YORK LATE THIS
MORNING INTO THE AFTERNOON AS THE SURFACE LOW AND POTENT UPPER LEVEL
SHORTWAVE NOW ROUNDING THE BOTTOM OF THE UPPER TROUGH PIVOT
NORTHEAST INTO NEW ENGLAND. THIS WILL REPLACE THE MORE
SHOWERY/CONVECTIVE TYPE WEATHER OCCURRING THROUGH MID MORNING WITH A
MORE GENERAL STEADY MODERATE TO HEAVY RAIN. ADDITIONAL RAIN TODAY
WILL GENERALLY RANGE BETWEEN A HALF TO ONE INCH...WITH AN INCH PLUS
ACROSS AREAS THAT SEE THE HEAVIEST...MOST PERSISTENT RAINFALL. THIS
WILL GIVE MUCH OF THE REGION ONE TO TWO INCHES OF TOTAL RAINFALL BY
LATE MONDAY.

A NORTHERLY FLOW OF COOLER AIR WILL BE IN PLACE ACROSS THE AREA
TODAY. THIS IN COMBINATION WITH CLOUDS AND PRECIP WILL KEEP
TEMPERATURES IN THE 60S AREA WIDE...WHICH IS UNSEASONABLY COOL FOR
THIS TIME OF YEAR. THESE READINGS ARE MORE TYPICAL OF MID SEPTEMBER
GIVING THE FALLISH FEEL TO THE AIR. HOWEVER ABOUT HALF OF JULYS IN
RECENT DECADES FOR BOTH BUFFALO AND ROCHESTER HAVE AT LEAST ONE DAY
WITH HIGHS ONLY IN THE 60S...SO THIS COOL COUPLE OF DAYS ARE NOT
ANYTHING EXTREME.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A BROAD LONGWAVE TROUGH WILL REMAIN IN PLACE OVER THE NORTHEAST
QUARTER OF THE NATION THROUGH THE SHORT TERM PERIOD AND BRING
ANOMALOUSLY COOL TEMPERATURES TO THE GREAT LAKES AND NORTHEAST.
CYCLONIC FLOW AND WRAP AROUND MOISTURE COMBINED WITH A SERIES OF MID
LEVEL SHORTWAVES AND SURFACE TROUGHS WILL PRODUCE A FEW SHOWERS FROM
TIME TO TIME. THE AIRMASS WILL ALSO BE COOL ENOUGH TO SUPPORT SOME
LAKE RESPONSE WITH LAKE EFFECT SHOWERS EAST AND NORTHEAST OF BOTH
LAKES AT TIMES...MAINLY DURING THE LATE NIGHT AND EARLY MORNING
HOURS.

LOOKING AT THE DETAILS...TUESDAY MORNING SHOULD START DRY WITH AN
AREA OF SOMEWHAT DRIER AIR AND SUBSIDENCE OVER UPSTATE NY. DEEPER
WRAP AROUND MOISTURE AND A WEAK MID LEVEL SHORTWAVE WILL PUSH INTO
WESTERN NY DURING THE MIDDAY AND AFTERNOON WITH INCREASING CHANCES
OF SCATTERED SHOWERS. THE SCATTERED SHOWERS WILL CONTINUE TUESDAY
NIGHT AND WEDNESDAY AS THE AXIS OF THE MID LEVEL TROUGH SLOWLY
CROSSES THE AREA. EXPECT SOME LAKE ENHANCEMENT TO THE SHOWERS EAST
AND NORTHEAST OF LAKES ERIE AND ONTARIO LATE TUESDAY NIGHT AND
WEDNESDAY MORNING.

LATER WEDNESDAY AFTERNOON THE SHOWERS SHOULD DECREASE IN COVERAGE
ACROSS WESTERN NY AS DEEPER LOW LEVEL MOISTURE SLOWLY PUSHES INTO
CENTRAL AND EASTERN NY. WEDNESDAY NIGHT SHOWERS SHOULD BECOME
ISOLATED AS DEEPER MOISTURE PULLS AWAY...ALTHOUGH WITH LINGERING
CYCLONIC FLOW AND SOME LINGERING LAKE INSTABILITY A FEW MAY CONTINUE
THROUGH THE NIGHT.

TEMPERATURES WILL RUN BELOW AVERAGE FOR MID SUMMER...WITH HIGHS ON
TUESDAY ONLY INTO THE VERY LOW 70S AT LOW ELEVATIONS AND MID TO
UPPER 60S ACROSS HIGHER TERRAIN. WEDNESDAY WILL BE A FEW DEGREES
WARMER WITH MID 70S AT LOWER ELEVATIONS AND AROUND 70 ON THE HILLS.
OVERNIGHT LOWS WILL BE ON THE COOL SIDE...BUT CLOUD COVER WILL TEND
TO LIMIT RADIATIONAL COOLING. EXPECT LOWS TUESDAY NIGHT AND
WEDNESDAY NIGHT IN THE MID TO UPPER 50S ON THE LAKE PLAINS AND LOWER
50S IN THE COOLER INLAND AREAS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE DEEP LONGWAVE TROUGH OVER THE GREAT LAKES AND NORTHEASTERN STATE
DURING MIDWEEK WILL SLOWLY DE-AMPLIFY AND RETREAT INTO QUEBEC BY THE
END OF THE WEEK. MOST OF THE TIME WILL BE DRY THURSDAY AND FRIDAY
ALTHOUGH A FEW SPOTTY SHOWERS ARE STILL POSSIBLE. TEMPERATURES WILL
CONTINUE THEIR SLOW WARMING TREND AS THE AIRMASS MODIFIES AND THE
MID LEVEL TROUGH BEGINS TO PULL OUT.

THE SLOW WARMING TREND WILL CONTINUE ON SATURDAY AND SUNDAY...BUT A
CLOSED LOW DEVELOPING OVER THE OHIO VALLEY MAY FORCE ATLANTIC
MOISTURE TO SPREAD NORTH INTO OUR REGION WITH A CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS...WITH THE
GREATEST CHANCES PROBABLY OVER THE HIGHER TERRAIN OF THE SOUTHERN
TIER AND FINGER LAKES.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AT 12Z...WIDESPREAD IFR/MVFR CONDITIONS ARE FOUND ACROSS MUCH IF
NOT ALL OF THE REGION DUE TO THE COMBINATION OF RAIN...AND A COOL
MOIST NORTHERLY UPSLOPE FLOW. THESE CONDITIONS WILL REMAIN IN
PLACE FOR MUCH OF THE DAY...WITH IMPROVEMENT TO VFR CONDITIONS
POSSIBLY BEING FOUND ACROSS NORTHWESTERN PORTIONS OF THE NIAGARA
FRONTIER BY LATE AFTERNOON...INCLUDING KBUF AND KIAG.

CONDITIONS SHOULD IMPROVE TO VFR ACROSS MOST TERMINAL LOCATIONS THIS
EVENING AS DRIER FILTERS IN...AND SHOULD LAST THROUGH THE REMAINDER
OF THE OVERNIGHT...WITH THE EXCEPTION OF THE WESTERN SOUTHERN TIER
WHERE COOL MOIST WESTERLY UPSLOPE FLOW WILL PROBABLY BRING A ROUND
OF MVFR/SPOTTY IFR CONDITIONS BACK IN ACROSS PORTIONS OF THE WESTERN
SOUTHERN TIER...IF THINGS IMPROVE TO VFR HERE AT ALL.

OUTLOOK...
TUESDAY THROUGH FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
LOW PRESSURE WILL PIVOT NORTHEAST ACROSS NEW ENGLAND BY TONIGHT. A
FAIRLY TIGHT PRESSURE GRADIENT IS NOW IN PLACE WITH A MODERATE
NORTHERLY FLOW THAT WILL WEAKEN LATE THIS AFTERNOON INTO THIS
EVENING. THAT SAID...SMALL CRAFT HEADLINES ARE IN EFFECT FOR ALL OF
LAKE ONTARIO....LAKE ERIE AND THE NIAGARA RIVER THROUGH LATE THIS
AFTERNOON/EVENING.

WINDS WILL DIMINISH TONIGHT...WITH A WEAKER FLOW FORECAST FOR
MID-WEEK. COOLER TEMPERATURES ALOFT SUGGEST THERE IS A CHANCE FOR
WATERSPOUTS ON TUESDAY NIGHT THROUGH THURSDAY FOR BOTH LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR NYZ001>004-
     010>014-019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON
         FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LOZ042>045.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...JM
MARINE...JM
Hazardous weather outlook, Jul 28, 4:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT MON JUL 28 2014

NYZ005>008-290915-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
510 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF RAIN ARE EXPECTED TODAY THROUGH THIS EVENING. THE RAIN
MAY BE LOCALLY HEAVY...AND MAY PRODUCE SOME MINOR FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN RAINFALL REPORTS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT MON JUL 28 2014

...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN RAINFALL AND FLOODING REPORTS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF A FEW WATERSPOUTS FROM TUESDAY THROUGH
THURSDAY AND LAKES ERIE AND ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 28, 6:22 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
722 AM EDT MON JUL 28 2014

NYZ001>003-010>014-085-281245-
ERIE NY-GENESEE NY-LIVINGSTON NY-MONROE NY-NIAGARA NY-ONTARIO
NY-ORLEANS NY-WYOMING NY-
722 AM EDT MON JUL 28 2014

...LOCALIZED HEAVY DOWNPOURS EARLY THIS MORNING...

AT 720 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS ACROSS THE NIAGARA FRONTIER AND GENESEE VALLEY
WITH EMBEDDED AREAS OF VERY HEAVY RAINFALL. THESE EMBEDDED HEAVY
SHOWERS ARE MOVING VERY SLOWLY AND WILL PRODUCE LOCAL RAINFALL
AMOUNTS OF 1 TO 1.5 INCHES IN A FEW LOCATIONS THROUGH 9 AM.

RUNOFF FROM LOCALLY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD ALLOW SOME
EXTRA TIME TO REACH THEIR DESTINATION AND BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS.

LAT...LON 4269 7906 4276 7890 4279 7886 4294 7892
      4299 7903 4306 7901 4307 7908 4314 7906
      4326 7908 4338 7855 4338 7796 4335 7776
      4324 7755 4328 7738 4259 7737 4257 7914

HITCHCOCK

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
July 28, 8:00 AM EST to 10:00 AM EST
Where
Monroe County, 1.45 mi SE of West Chili to 1.89 mi NNE of Riga
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
43.087, -77.798

Flash Flood, Ontario

When
July 28, 8:30 AM EST to 12:30 PM EST
Where
Ontario County, 2.09 mi E of Honeoye Park to 2.01 mi W of Honeoye
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.776, -77.459

Flash Flood, Livingston

When
July 28, 8:30 AM EST to 10:30 AM EST
Where
Livingston County, 1.02 mi S of Avon to 1.25 mi ENE of South Avon
Cause
Heavy Rain
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
42.905, -77.727

Flash Flood, Ontario

When
July 28, 9:00 AM EST to 12:00 PM EST
Where
Ontario County, 0.86 mi NW of Canaoice Corners to 0.28 mi WNW of Canaoice Corners
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.740, -77.540

Flash Flood, Ontario

When
July 28, 11:15 AM EST to 1:15 PM EST
Where
Ontario County, 0.73 mi SW of Stanley to 1.47 mi NW of Gorham
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.811, -77.108

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538424, 538421, 538423, 538422, 538425.